Researchers Report Case of Vitamin D Intoxification from Supplements

in Health & Medicine, News Releases
July 2nd, 2001

Contact: Gina M. Digravio, 617-638-8491 | gina.digravio@bmc.org

(Boston, Mass.) — For many people, vitamins are beneficial and essential, not potentially poisonous. However, in a “Letter to the Editor” of the New England Journal of Medicine (NEJM), researchers from Boston University School of Medicine, describe the dangers associated with ingestion of an over-the-counter vitamin D supplement.

The researchers report on a 42-year-old man who had been hospitalized with symptoms of hypercalcemia-vitamin D intoxification. He had been taking a supplement that contained vitamin D for two years prior to his hospitalization. On admission, his serum level of 25-hydroxyvitamin D was more than 10 fold higher than the upper normal range; 487.3 ng/ml (normal range is 8.9-46.7 ng/ml). Upon stopping use of the supplement, his blood tests slowly returned to normal after thirty months.

The researchers went on to examine the patients’ supplements, as well as supplements they purchased separately. “The supplements we analyzed contained 26 to 430 times the amount claimed by the manufacturers,” said senior author Michael F. Holick, PhD, MD, director of the Bone Health Care Center at Boston University Medical Center. “That’s 78 to 1,302 times the recommended safe upper limit of 2000 IU,” he said.

According to Holick, more than one third of people in the United States regularly use dietary supplements. “Our intention is not to frighten people who take supplements, but to make them aware that these products are not FDA approved and thus are not as stringently regulated as products that are,” he added.

Comments are closed.